Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 31, NWS Cheyenne, WY

September 25, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Sep 25, 2020, 2:04 PM MDT for 4 counties in Wyoming. It took effect at Sep 26, 2020, 6:00 AM MDT. It was in force for 12 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 2020, 2:04 PM MDT (20:04 UTC)
In effect from
Sep 26, 2020, 6:00 AM MDT
Expired
Sep 26, 2020, 6:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:42 AM MDTNON-TSTM WND GST 657 Ese Arlington, WYMESONET STATION COOPER COVE. 6.9 E ARLINGTON (WYDOT). SUSTAINED WINDS 40 TO 45 MPH.
Sep 26, 9:56 AM MDTNON-TSTM WND GST 697 Ese Arlington, WYMESONET STATION COOPER COVE 6.9 E ARLINGTON (WYDOT). SUSTAINED WINDS 44 TO 48 MPH.
Sep 26, 10:12 AM MDTNON-TSTM WND GST 573 Nw Elk Mountain, WYMESONET STATION 2.9 NW ELK MOUNTAIN (WYDOT).
Sep 26, 10:36 AM MDTNON-TSTM WND GST 653 Ese Elk Mountain, WYMESONET STATION 2.5 SE ELK MOUNTAIN (WYDOT).
Sep 26, 10:52 AM MDTNON-TSTM WND GST 6011 Se Arlington, WYMESONET STATION STROUSS HILL 10.7 SE ARLINGTON (WYDOT).
Sep 26, 10:54 AM MDTNON-TSTM WND GST 703 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).
Sep 26, 11:12 AM MDTNON-TSTM WND GST 683 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).
Sep 26, 11:26 AM MDTNON-TSTM WND GST 671 Nnw Arlington, WYMESONET STATION AT ARLINGTON (WYDOT).
Sep 26, 11:52 AM MDTNON-TSTM WND GST 652 E Arlington, WYMESONET STATION 2 EAST OF ARLINGTON (WYDOT).
Sep 26, 11:56 AM MDTNON-TSTM WND GST 635 Nw Arlington, WYMESONET STATION AT WAGONHOUND 5.5 NW ARLINGTON (WYDOT).
Sep 26, 11:56 AM MDTNON-TSTM WND GST 823 Ese Elk Mountain, WYMESONET STATION COOPER COVE 2.5 SE ELK MOUNTAIN (WYDOT). SUSTAINED WINDS OF 45 TO 50 MPH.
Sep 26, 12:04 PM MDTNON-TSTM WND GST 603 Nw Arlington, WYMESONET STATION FOOTE CREEK 2.7 NW ARLINGTON (WYDOT).
Sep 26, 12:53 PM MDTNON-TSTM WND GST 602 Ne Rawlins, WYAWOS STATION RAWLINS AIRPORT.
Sep 26, 1:16 PM MDTNON-TSTM WND GST 631 Sse Bordeaux, WYMESONET STATION BORDEAUX (WYDOT). SUSTAINED WINDS OF 41 MPH.
Sep 26, 4:12 PM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYMESONET STATION WY18 6.8 NW ELK MOUNTAIN (WYDOT).
Sep 26, 4:52 PM MDTNON-TSTM WND GST 617 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Sep 26, 5:46 PM MDTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2918 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS75 KCYS 252004
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 PM MDT Fri Sep 25 2020

WYZ106-110-116-260415-
/O.UPG.KCYS.HW.A.0019.200926T1200Z-200926T2100Z/
/O.NEW.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
204 PM MDT Fri Sep 25 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 3 PM MDT SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills and South Laramie Range Counties.

* WHEN...From 6 AM to 3 PM MDT Saturday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WM
4 follow-up statements
374 
WWUS75 KCYS 260219
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
819 PM MDT Fri Sep 25 2020

WYZ106-110-116-261200-
/O.CON.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
819 PM MDT Fri Sep 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 3 PM MDT
SATURDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills and South Laramie Range.

* WHEN...6 AM to 3 PM MDT Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
233 
WWUS75 KCYS 260857
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
257 AM MDT Sat Sep 26 2020

WYZ106-110-116-262100-
/O.CON.KCYS.HW.W.0031.200926T1200Z-200926T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
257 AM MDT Sat Sep 26 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
3 PM MDT THIS AFTERNOON...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills and South Laramie Range.

* WHEN...6 AM to 3 PM MDT today.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

Braun
992 
WWUS75 KCYS 262010
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
210 PM MDT Sat Sep 26 2020

WYZ106-110-116-270000-
/O.EXT.KCYS.HW.W.0031.000000T0000Z-200927T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
210 PM MDT Sat Sep 26 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...South Laramie Range, Central Laramie Range and 
  Southwest Platte County and North Snowy Range Foothills 
  Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
399 
WWUS75 KCYS 262353
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
553 PM MDT Sat Sep 26 2020

WYZ106-110-116-270100-
/O.EXP.KCYS.HW.W.0031.000000T0000Z-200927T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
553 PM MDT Sat Sep 26 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Sustained north to northwest winds of 20 to 30 mph with gusts to 
50 mph will diminish this evening following the passage of a cold 
front.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Sep 25, 11:18 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 25, 11:18 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1118 AM MDT Fri Sep 25 2020

.SHORT TERM...(Today and tonight)
Issued at 357 AM MDT Fri Sep 25 2020

A weak cool front is passing through the region as this discussion
is being written and by daybreak, we should see westerly winds
take hold of the region. This will lead to yet another critical
fire weather day today for southeast Wyoming and the western
Nebraska Panhandle with breezy conditions and dry downsloping
winds taking hold. Have a Red Flag Warning out for all of
southeast Wyoming as conditions became more favorable for the
North Laramie Range and east-central Wyoming. Elevated fire
weather conditions will exist on the Nebraska side. Dry
conditions will continue to prevail. An Air Quality Alert is
currently out through noon today, but do expect another to be
issued this morning in collaboration with WY DEQ with continued
favorable conditions for local fires, including the Mullen Fire.
Unfortunately, the breezy conditions will continue under a well-
mixed environment tonight, with no real break expected for local
fires. Wyoming's windy season is upon us.

.LONG TERM...(Saturday through Thursday)
Issued at 357 AM MDT Fri Sep 25 2020

On that breezy note, and within the front right quadrant of the
300 mb jet, expect winds to become quite windy Saturday, with much
of the region forecast for west winds 30 to 40 mph over a
significant portion of the day, starting early in the morning and
continuing through the early afternoon. Looking for a strong cold
front to pass through from northwest to southeast around noon to 3
pm Saturday when winds turn from west to northwest and start to
diminish some. These favorable west winds have led to the issuance
of the first High Wind Watch of the season - issued for the areas
that include Bordeaux, Arlington and the I-80 Summit. Increasing
clouds over the course of the day will limit fire weather
concerns, though remain too close to call for the area along the
I-80 corridor, Cheyenne to Sidney and south to the Colorado
border. Cloud cover will also limit the days high temperatures,
for the first day of some much needed high temperature relief,
though only a few degrees. Have included a slight chance for
precipitation, though will only be a spittle, for areas along the
Pine Ridge Saturday afternoon behind the front with a somewhat
more moist, colder airmass in its wake.

By Sunday, we'll all have noticed the much cooler temperatures,
with highs only in the upper 50s across the lower elevations and
30s and 40s in the mountains. This is where that more moist
airmass comes into play with scattered showers expected Sunday,
and light snow showers expected across the peaks. Not expecting
the snow to really stick around for very long, however, after two
days of difficult fire weather conditions for area fire management
teams, the snow, any snow, should be most welcomed. However,
behind this very strong trough, a dry northwesterly flow aloft
will take hold and an upper level ridge will build slowly along
the Pacific coast. Have no included any moisture in the long term
forecast, though temperatures will remain in the 60s Monday
through the end of the week, keeping us around or just below
normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1118 AM MDT Fri Sep 25 2020

VFR expected at all terminals through the period.  There will be
some smoke affecting the KLAR area which may reduce visibilities at
times through this evening.  Some gusty winds will also affect
mainly KLAR and KRWL for much of the period with a weak front
passing across the area tonight.

&&

.FIRE WEATHER...
Issued at 357 AM MDT Fri Sep 25 2020

Critical fire weather conditions today with a Red Flag Warning
out for this afternoon under strong westerly winds and low minimum
humidities. Did expand the warning to include FWZs 301 and 302,
with conditions looking more favorable with a fast moving and
strong incoming cold front. Winds will continue overnight tonight
as the environment becomes well-mixed and the inversion becomes
quite skinny. This means that we're looking for winds to remain
strong overnight across the Mullen Fire unfortunately. The winds
never quite diminish Saturday, with sustained winds 30 to 40 mph
possible across most of southeast Wyoming and the western Nebraska
Panhandle under increasing clouds, and maybe a sprinkle or two. A
cooler airmass will follow Saturday's front with temperatures
dropping into a more seasonable temperature range for this time of
year. Thus, Sunday's light precipitation may fall as light snow
over the mountains, though any snow that falls will be short-
lived.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>310.

     High Wind Watch from Saturday morning through Saturday afternoon
     for WYZ106-110-116.

NE...None.
&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Sep 25, 4:34 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
434 AM MDT Fri Sep 25 2020

WYZ101>119-261045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
434 AM MDT Fri Sep 25 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather concerns across southeast Wyoming. Please
refer to the latest Red Flag Warning for details. Poor air
quality from wildfire smoke and haze will also continue.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated fire weather conditions Saturday across the southeast
Wyoming High Plains due to breezy and dry conditions. Stronger
winds are possible across the wind-prone areas of southeast
Wyoming. Please see the High Wind Watch for further details. Poor
air quality from wildfire smoke and haze will continue.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-261045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
434 AM MDT Fri Sep 25 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

Poor air quality from wildfire smoke and haze will continue over
parts of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated fire weather conditions Saturday, mainly over the
southern Panhandle. Breezy conditions are expected across the
Panhandle beginning early and continuing into the afternoon.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 25, 12:03 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
1203 PM MDT Fri Sep 25 2020

NEZ002-003-019>021-054-055-095-096-261800-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Brownson, Sidney, Harrison, and Agate
1203 PM MDT Fri Sep 25 2020

...DEGRADED AIR QUALITY UNTIL NOON SATURDAY...

WHAT...Degraded air quality from smoke from local wildfires in
Wyoming and Colorado.

WHERE...Sioux, Dawes, Box Butte, Scotts Bluff, Banner, Kimball,
Morrill, and Cheyenne County.

WHEN...Through 12 PM MDT Saturday.

IMPACTS...Heavy smoke from local wildfires in Wyoming and Colorado
will continue over the southern Nebraska Panhandle through at
least Saturday morning.

HEALTH INFORMATION...Recommended the elderly, young children, and
individuals with respiratory problems avoid excessive physical
exertion and minimize outdoor activities during this time. Wildfire
smoke is made up of a variety of pollutants, including particulate
matter and ozone, which can cause respiratory health effect.
Although these people are most susceptible to health impacts, we
advise that everyone should avoid prolonged exposure to poor air
quality conditions.

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:52 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte10 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.